Save Money in this Sunday's paper

People’s Pharmacy

comments

Statin lowered cholesterol but numbed fingers and toes

By Joe & Terry Graedon
Joe and Terry Graedon
Joe and Terry Graedon are authors of The People's Pharmacy book and host an award-winning health talk show on public radio.

Q: I have a family history of high cholesterol, and my internist prescribed Lipitor many years ago. It was a miracle drug that kept my cholesterol at a normal level.

After taking the medicine for eight years, I developed peripheral neuropathy in my fingers and toes. The loss of feeling got progressively worse during the next six months, until I couldn’t determine if a tomato was hard or soft, and I had no feeling when holding a pencil or opening a bobby pin. The internist and neurologist diligently investigated all obvious and obscure possibilities for my condition, to no avail. I was told I would have to live with it.

Then I read a brief reference linking statins with peripheral neuropathy. With the internist’s permission, I discontinued Lipitor to see if it would have any effect. After two weeks, I had dramatic improvement in both fingers and toes; within a few months, I had regained about 90 percent of my lost sensory perception.

Others who have lost feeling in their fingers or toes should ask their doctors to consider whether a statin may be responsible.

A: When statins were first introduced, doctors were told that they had few, if any, side effects. Research since then has demonstrated that statins can cause peripheral neuropathy, among other problems.

subhed

Q: I read your column about a person suffering with chronic hives. I had that problem back in the early ’80s.

After many tests and a multitude of drugs, I was finally given Tagamet, a then-new histamine 2 blocker. It worked like a charm. After the first Tagamet, my hives disappeared quicker than they had after a shot in the emergency room. I continued with the drug for several months until the hives finally stopped.

A: Most people think of Tagamet (cimetidine) as a heartburn or ulcer drug rather than an antihistamine. It does block histamine, and we are pleased to learn how well it worked for your persistent hives.

subhed

Q: Are there problems associated with taking daily low-dose aspirin for cardiac protection along with ibuprofen for pain relief? I’ve read that taking an NSAID like ibuprofen can negate the desired effects of the aspirin.

A: It is estimated that half of older adults take aspirin regularly, in large measure to protect their hearts (Clinical Medicine and Research online, Feb. 26, 2014). One way this ancient medicine works is by keeping the sticky part of blood (platelets) from clumping and causing clots that could trigger a heart attack or stroke.

Taking a nonsteroidal anti-inflammatory drug (NSAID) such as ibuprofen or naproxen may undo this cardiovascular benefit. That’s because such drugs compete with aspirin and keep it from doing its anti-clotting job. Research suggests that taking the NSAID pain reliever at least two hours after aspirin and eight hours before the next dose might reduce the potential interaction (Thrombosis and Haemostasis, May 2013).

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

Hide Comments

This affects comments on all stories.

Cancel OK

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more



Quick Job Search
Salary Databases
CharlotteObserver.com